Alert archive / Nebraska / River Flood Warnings in 2008

River Flood Warning 5, NWS Goodland, KS

August 9, 2008Hitchcock County, Nebraska

NWS Goodland, KS issued this river flood warning at Aug 9, 2008, 9:46 AM CDT for Hitchcock County, Nebraska. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2008, 9:46 AM CDT (14:46 UTC)
Expired
Aug 9, 2008, 5:40 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS
Flood severity
Minor

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Frenchman Creek at Culbertson (CULN1). The gauge peaked at 9.73 ft at Aug 9, 2008, 9:00 AM CDT.

actionminormoderate51008/0908/10
Action stage
7 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06835500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this river flood warning went out at Aug 9, 7:30 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 9, 7:30 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
630 AM MDT SAT AUG 9 2008

.DISCUSSION...
240 AM MDT SAT AUG 9 2008

MAIN FORECAST PROBLEM WILL ONCE AGAIN BE TIMING AND COVERAGE OF
PRECIPITATION. SECONDARY PROBLEM WILL BE HIGH TEMPERATURES THROUGH
MONDAY. SATELLITE CONTINUING TO SHOW AN AMPLIFIED PATTERN FROM THE
CENTRAL PACIFIC INTO EASTERN NORTH AMERICA. FLOW HAS AMPLIFIED SOME
OVER THE LAST 24 HOURS IN AND NEAR NORTH AMERICA WITH THE HUDSON BAY
LOW STARTING TO MOVE SOUTH. VERY DEEP MOIST AIR MASS OVER THE REGION
WITH SHORTWAVE TROUGH MOVING IN FROM THE WEST INTO AREA. NUMEROUS
OTHER SHORTWAVE TROUGHS RIDING THROUGH AND AROUND WESTERN UPPER
RIDGE.

MODELS INITIALIZED FINE WITH THE JET. UPPER AIR ANALYSIS SHOWED NO
PROBLEM WITH MID LEVEL ANALYSIS. HOWEVER...PROFILER NETWORK AND
SATELLITE SHOWING THAT MODELS ARE POSSIBLE TOO FAST WITH SHORTWAVE
TROUGH CAUSING OUR CURRENT MCS. THE RUC IS DOING BEST WITH THIS WITH
GFS RIGHT BEHIND IT. THE NAM AND UKMET ARE DOING BEST WITH THE
SURFACE WINDS. HOWEVER NAM GOES OFF ON ITS OWN WITH THE WIND FIELD
TODAY. MODELS DOING SIMILAR AT 850 MB.

THIS IS A LOW CONFIDENCE FORECAST. MODELS/NUMERICAL GUIDANCE
OFFERING DIFFERENT SOLUTIONS WITH EACH MODEL SWITCHING SOLUTIONS TO
WHAT THE OTHER WAS SHOWING 24 HOURS AGO. NUMEROUS SHORTWAVE TROUGHS
IN WEAK FLOW MAKING IT HARD TO TIME AND WILL MAKE IT HARD FOR THE
MODELS TO HANDLE. ALSO...DEPENDING ON CONFIDENCE OF PRECIPITATION
FORECAST...MANY AREAS OVER THE LAST WEEK...ESPECIALLY IN THE LAST FEW
DAYS...HAVE RECEIVED A SUBSTANTIAL RAINFALL. RIGHT NOW THE NAM LOOKS
TO GO OFF ON ITS OWN TANGENT AND WILL NOT USE. WILL TEND TO GO WITH
A BLEND OF THE MODELS

TODAY/TONIGHT...BELIEVE CURRENT ACTIVITY WILL BE NEARLY OUT OF THE
FORECAST AREA. LIFT WOULD INDICATE THAT SOME LINGERING MAY BE AROUND
IN THE EAST. WILL PROBABLY LEAVE A SMALL CHANCE THERE. OTHERWISE
SURFACE BOUNDARY AND MID LEVEL LIFT WILL CAUSE THE MAIN
PRECIPITATION ACTION TO BE SOUTH AND EAST OF THE FORECAST AREA
THROUGH TONIGHT. SO AS A RESULT...WILL NOT ISSUE A FLASH FLOOD
WATCH FOR THIS PERIOD.

LOOKS LIKE MAY HAVE MORE SUN THAN PREVIOUS DAYS DUE TO SUBSIDENCE
BEHIND EXITING MCS. HOWEVER...WILL HAVE EASTERLY WINDS AND WET
GROUND AND WILL TEND TO GO NEAR TO SLIGHTLY BELOW GUIDANCE.
EASTERLY WINDS CONTINUE INTO TONIGHT AND MODELS ARE SHOWING A
DRAMATIC INCREASE IN BOUNDARY LAYER MOISTURE. CONSIDERING THIS AND
WET GROUND WILL TOSS IN AREAS OF FOG FOR AFTER 06Z.

SUNDAY/SUNDAY NIGHT...WILL KEEP IN AREAS OF FOG IN THE MORNING.
POSSIBLE IT MAY LAST LONGER WITH THE EASTERLY WINDS. POSSIBLE THAT
STRATUS COULD LAST A LONG TIME THROUGH MOST OF THE DAY. BECAUSE OF
THIS HAVE LOWERED MAXES FOR THE DAY.

NEXT SHORTWAVE TROUGH AND LEFT FRONT QUADRANT APPROACHES LATER IN THE
AFTERNOON INTO THE OVERNIGHT HOURS. IF HAVE ANYTHING DURING THE
DAY...MAY HAVE A SLIVER A SLIGHT CHANCE IN THE WESTERN PORTION OF THE
AREA.

THIS LEFT FRONT QUADRANT STRENGTHENS AND THEN MOVES NORTHWEST TO
SOUTHEAST ACROSS THE FORECAST AREA DURING THE NIGHT THE MODELS
SHOWING DIFFERENT POSITIONS. THE UKMET IS OVER THE NORTHWEST HALF
AND IS ACTUALLY AN ENTRANCE REGION BY 12Z. THE NAM IS IN THE MIDDLE
AND IS AFFECTING THE NORTHERN HALF. THE GFS IS FURTHEST SOUTH AND
IS AFFECT THE SOUTHERN HALF. ALSO SHORTWAVE MOVES SLOWLY THROUGH
DURING THE NIGHT AS WELL. AS HAS BEEN THE CASE HERE LATE THIS MAY GET
THE THUNDERSTORMS REALLY GOING FROM THE LATE EVENING INTO THE
OVERNIGHT HOURS. WILL HAVE A HIGH CHANCE OUT...ESPECIALLY IN THE
WEST. BECAUSE OF THE STRONG LIFT THIS IS SHOWING AND THE RECENT
RAINS...THIS MAY BE THE PERIOD THAT NEEDS A FLASH FLOOD WATCH.

MONDAY/MONDAY NIGHT...THE MODELS THEN PROGRESS ABOVE MENTIONED JET
LIFT ACROSS THE AREA THROUGH THE MORNING. SHORTWAVE TROUGH WILL
MOVE THROUGH BETWEEN 12Z AND 18Z. SO WILL PROBABLY HAVE A MORNING
MENTION OF THUNDERSTORMS IN THE EAST. MODEL OUTPUT SIMILAR IN
HAVING RIDGING/SUBSIDENCE ACROSS THE AREA FROM THE AFTERNOON INTO
THE OVERNIGHT HOURS. SO PLAN ON LEAVING THE FORECAST DRY. MODELS ARE
ALL OVER THE PLACE WITH THE WIND FIELD. WITH SHORTWAVE TROUGH
PASSAGE...BELIEVE THE SHIFTING TO A NORTH TO NORTHEAST WIND LIKE
THE UKMET AND ECMWF HAVE IS MORE REASONABLE THAN WHAT THE NAM AND
ESPECIALLY GFS ARE SHOWING. SHOULD HAVE PLENTY OF SUN. WILL GO NEAR
TO SLIGHTLY BELOW THE GUIDANCE.

NO CHANGES BEYOND THIS PERIOD. THANKS TO ALL FOR COLLABORATION.

BULLER
&&

.AVIATION...
625 AM MDT SAT AUG 9 2008

FOR THE 12Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED FOR KGLD. IFR
CONDITIONS TO BEGIN WITH FOR KMCK...IMPROVING TO VFR CONDITIONS AFTER
ABOUT 14Z. IFR CONDITIONS COULD RETURN TO A MORE WIDESPREAD REGION
TOWARD THE END OF THE CURRENT TAF PERIOD. NEXT SHIFT WILL NEED TO
LOOK CLOSER AT THIS POSSIBILITY AND CONSIDER ADDING THE MENTION OF
FOG IN THE NEXT TAF ISSUANCE. WINDS ARE EXPECTED TO REMAIN LIGHT
AND VARIABLE THROUGH THE ENTIRE TAF PERIOD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 9, 9:15 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
815 AM MDT SAT AUG 9 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
815 AM MDT SAT AUG 9 2008 /915 AM CDT SAT AUG 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GOOD CHANCE OF THUNDERSTORMS WILL OCCUR FROM LATE SUNDAY
AFTERNOON INTO MONDAY OVER MOST OF THE AREA. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING.

AFTER MONDAY...ISOLATED THUNDERSTORMS ARE EXPECTED OVER MOST OF
THE AREA. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

In the hours before

Local storm report, Aug 9, 7:21 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 AM MDT SAT AUG 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLOOD            3 NNE CULBERTSON        40.27N 100.81W
08/09/2008                   HITCHCOCK          NE   EMERGENCY MNGR

            COUNTY COMISSIONER ESTIMATED APPROXIMATELY 5.25 INCHES OF
            RAIN FROM STORMS THIS MORNING AND REPORTED SEVERAL ROADS
            IN THE EXTREME NORTHEAST CORNER OF HITCHCOCK COUNTY
            DAMAGED AND IMPASSABLE.

&&

BLM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:19 PM CDTSevere Thunderstorm WarningGLDCheyenne41 min
Aug 8, 11:28 PM CDTFlash Flood WarningGLDCheyenne6 hr
Aug 9, 12:04 AM CDTAreal Flood WarningGLDGraham, Sheridan6 hr
Aug 9, 12:25 AM CDTAreal Flood WarningGLDThomas6 hr
Aug 9, 12:54 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas25 min
Aug 9, 1:59 AM CDTFlash Flood WarningGLDGraham6 hr
Aug 9, 5:45 AM CDTAreal Flood WarningGLDCheyenne4 hr
Aug 8, 10:16 PM CDTSevere Thunderstorm WarningGLDYuma50 min
Aug 8, 10:25 PM CDTFlash Flood WarningGLDYuma6 hr
Aug 9, 2:56 AM CDTFlash Flood WarningGLDHitchcock3 hr
Aug 9, 3:35 AM CDTFlash Flood WarningGLDRed Willow3 hr
Aug 9, 6:19 AM CDTAreal Flood WarningGLDHitchcock, Red Willow8 hr
Aug 9, 11:45 AM CDTFlash Flood WarningGLDHitchcock, Red Willow6 hr
Aug 9, 5:41 PM CDTAreal Flood WarningGLDHitchcock18 hr

Nearby

River Flood Warnings in Nebraska, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.